Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS El Paso, TX

July 6, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 6, 2013, 7:45 PM MDT for Grant County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2013, 7:45 PM MDT (01:45 UTC)
Expired
Jul 6, 2013, 11:45 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 152 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
3564 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WGUS54 KEPZ 070145
FFWEPZ
NMC017-070545-
/O.NEW.KEPZ.FF.W.0016.130707T0145Z-130707T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
745 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 1145 PM MDT

* AT 634 PM MDT...FOREST SERVICE PERSONNEL WITH THE SILVER FIRE  
  REPORTED THAT 3 TO 4 FEET OF WATER WAS BEGINNING TO RUN DOWN THE 
  MIMBRES RIVER ABOUT 1 TO 2 MILES NORTH OF THE MIMBRES RANGER 
  STATION. IT HAD NOT YET REACHED THE RANGER STATION.

* LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  FAYWOOD...
  MIMBRES...

FLOODING IS LIKELY TO SPREAD SOUTH ALONG THE MIMBRES RIVER AND LOW 
WATER CROSSINGS BETWEEN CAMP THUNDERBIRD...MIMBRES...SAN LORENZO... 
AND SHERMAN. DUE TO THE FIRE...DEBRIS JAMS MAY DEVELOP...CAUSING 
WATER TO SPILL OUT INTO AREAS NOT TYPICALLY FLOODED. PORTIONS OF 
STATE HIGHWAY 35 MAY BE IMPACTED.

SOME RUNOFF MAY ALSO BE OCCURRING FURTHER NORTH NEAR THE JUNCTION OF 
STATE HIGHWAY 35 AND FOREST ROAD 150. 

FLOODING IS LIKELY TO LAST 2 TO 4 HOURS AFTER ARRIVING.

SOME WATER AND DEBRIS IS LIKELY TO FLOW ALONG THE NORMALLY DRY 
MIMBRES RIVER IN PARTS OF NORTHERN LUNA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW 
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3304 10802 3285 10788 3271 10781 3264 10783
      3260 10787 3260 10792 3255 10792 3260 10795
      3267 10786 3285 10800 3298 10808

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:23 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 3:23 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT SAT JUL 6 2013

.SYNOPSIS...
UPPER HIGH CENTERED OVER NEW MEXICO FOR THE REST OF THE WEEKEND AND
MOST OF THE NEW WEEK AHEAD. THIS WILL INHIBIT SOME THUNDERSTORM
GROWTH BUT PLENTY OF LOW LEVEL MOISTURE WILL ALSO REMAIN AND THIS
WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH THE
PERIOD. WITH THE LIGHT FLOW ALOFT...FLOODING WILL BE THE MAIN
CONCERN AS STORMS WILL MOVE SLOW. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
FAIRLY STAGNANT BUT ACTIVE PATTERN IN PLACE FOR THE FORESEEABLE
FUTURE. UPPER HIGH CENTERED OVER SOUTHERN NEW MEXICO/NORTHERN MEXICO
WILL ONLY VERY SLOWLY DRIFT NORTH OVER THE NEXT SEVERAL
DAYS...PERHAPS UP NEAR THE FOUR CORNERS BY AROUND WEDNESDAY. 500 MB
TMPS NOT TOO WARM UNTIL TUESDAY. EXPECT ANY CAPPING THROUGH TUESDAY
TO BE WEAK BUT THEN POSSIBLY STRENGTHEN SOME AFTER THAT. AT LOW
LEVELS NOTHING OF NOTE TO FLUSH OUT MOISTURE SO FUEL WILL BE AROUND
EACH DAY FOR THUNDERSTORMS. OROGRAPHICS SHOULD HAVE LITTLE PROBLEM
BREAKING UPPER CAP...BUT LOWLANDS MAY BE INHIBITED AND NEED TO RELY
ON OUTFLOW FROM MOUNTAIN STORMS. FEW HIGH RES MODELS (NAM12, NMM)
SHOW LOW LEVEL CIRCULATION WITH GOOD CONVERGENCE THIS EVENING NEAR
EL PASO. WILL HAVE TO WATCH THIS SOUTH CENTRAL AREA FOR EXTRA
ACTIVITY. OTHERWISE...WILL KEEP SCATTERED MOUNTAIN/ISOLATED LOWLAND
CONVECTION IN FORECAST THROUGH MONDAY.

GFS/ECMWF/NAM ALL SHOWING INVERTED TROUGH MOVING TOWARD THE AREA
TUESDAY. FEATURE MOSTLY TOO FAR SOUTH FOR MUCH IMPACT. THESE TROUGHS
TEND TO CONCENTRATE THE DEEPER MOISTURE PLUME FURTHER EAST AND TO
ALSO MAKE A NORTHWARD MOVEMENT AS THEY GET OUT TO THE ARIZONA/NEW
MEXICO BORDER...SO DID RAISE POPS WEST AND LOWER EAST FOR TUESDAY ON
THROUGH THE REMAINDER OF THE FORECAST PERIOD.

LIGHT FLOW ALOFT THROUGH MONDAY SUGGESTS THAT MAIN STORM THREAT IN
THE FORECAST PERIOD WILL BE FLOODING DUE TO SLOW MOVING STORMS. PW'S
WILL RUN ABOUT 1.1 - 1.3 INCHES. FLOOD THREAT MAY LESSEN TUESDAY AND
BEYOND AS UPPER WINDS INCREASE A BIT AND PW'S DECREASE DOWN TO
AROUND AN INCH OR SLIGHTLY LESS.

&&

.AVIATION...VALID 07/00Z-08/00Z.
HIGH PRESSURE ALOFT WILL CONTINUE. EASTERLY FLOW AT SFC WILL
CONTINUE MOISTURE SUPPLY AND TOGETHER WITH SOME INSTABILITY
WILL PROVIDE SCT MTN AND ISOLD BASIN SHWRS AND TSTMS MAINLY 18Z-06Z.
FEW-SCT 060-080 SCT-BKN 100-140 AND SCT-BKN 200-250. LCL BKN-OVC
040-060 OVC100 1-3SM TSRAGS BLDU.

&&

.FIRE WEATHER...
A LARGE RIDGE OF HIGH PRESSURE ALOFT HAS SETTLED OVER NEW MEXICO AND
SURROUNDING AREAS FOR THIS WEEKEND AND WILL CONTINUE FOR MUCH OF
NEXT WEEK. THIS WILL RESULT IN WARM TO HOT WEATHER INTO NEXT WEEK.
LOW LEVEL EASTERLY FLOW WILL KEEP MOISTURE MOVING INTO THE AREA.
HEATING AND OROGRAPHIC LIFT ALONG WITH ENOUGH INSTABILITY WILL
CREATE SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND
THUNDERSTORMS DURING THE P.M. HOURS. FAIRLY LIGHT WINDS ALOFT WILL
MAKE FOR SLOW MOVING STORMS WHICH WILL INCREASE THE POTENTIAL FOR
LOCAL HEAVY RAIN. SMALL HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY ANY
STORMS. AN EASTERLY WAVE IN THE SUBTROPICS WILL MOVE WESTWARD TOWARD
NORTHERN MEXICO NEXT WEEK BRINGING A THREAT OF INCREASED
SHOWERS...BUT AT THIS TIME...FORECAST MODELS ARE INDICATING THAT
AREAS WEST OF THE CONTINENTAL DIVIDE WILL SEE MOST OF THE ACTIVITY.
MIN RH VALUES WILL RUN FROM ABOUT 20% TO 30% ACROSS THE AREA TODAY
AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  98  75  98  75 /  30  10  10  10  20
SIERRA BLANCA           69  96  72  96  70 /  20  10  20  10  10
LAS CRUCES              71  98  71  98  68 /  30  10  20  20  20
ALAMOGORDO              74  98  72  98  72 /  30  20  20  20  20
CLOUDCROFT              52  77  52  76  50 /  40  30  30  30  20
TRUTH OR CONSEQUENCES   71  98  72  97  68 /  30  20  30  20  30
SILVER CITY             64  91  65  90  62 /  40  30  40  30  30
DEMING                  71  98  69  99  64 /  30  20  30  30  30
LORDSBURG               70  96  69  99  69 /  30  20  30  30  30
WEST EL PASO METRO      77  98  73  98  74 /  30  10  20  10  20
DELL CITY               70  97  68  96  66 /  20  10  10  10  10
FORT HANCOCK            76  99  78 100  77 /  20  10  10  10  10
LOMA LINDA              68  93  69  92  66 /  30  10  20  10  20
FABENS                  74  98  77  99  73 /  30  10  10  10  20
SANTA TERESA            72  97  71  98  71 /  30  10  20  20  20
WHITE SANDS HQ          74  98  76  96  75 /  30  10  20  10  20
JORNADA RANGE           66  98  66  97  63 /  30  20  20  10  20
HATCH                   74  96  73  94  71 /  30  20  20  20  20
COLUMBUS                72  98  72  99  71 /  30  20  20  30  30
OROGRANDE               71  96  70  98  69 /  30  20  20  10  20
MAYHILL                 59  84  59  84  58 /  40  40  30  30  20
MESCALERO               55  87  56  88  54 /  40  40  30  30  20
TIMBERON                56  81  58  81  57 /  40  30  30  30  20
WINSTON                 58  87  60  90  57 /  30  30  30  30  30
HILLSBORO               68  92  69  94  66 /  30  30  30  30  30
SPACEPORT               68  95  70  97  67 /  30  20  20  20  20
LAKE ROBERTS            59  88  62  92  58 /  40  30  40  30  30
HURLEY                  65  91  63  90  64 /  30  30  30  30  30
CLIFF                   56  97  56  99  54 /  40  20  30  30  30
MULE CREEK              58  95  56  97  50 /  30  30  30  30  30
FAYWOOD                 68  89  66  94  63 /  30  30  30  30  30
ANIMAS                  71  94  69  99  69 /  30  20  30  30  30
HACHITA                 69  97  66  99  64 /  30  20  30  30  30
ANTELOPE WELLS          71  98  69  98  69 /  30  20  30  30  30
CLOVERDALE              68  93  66  96  67 /  30  20  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Jul 6, 11:12 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT SAT JUL 6 2013

NMZ401>417-TXZ418>424-071715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1112 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS THROUGH THE PERIOD. MAIN THREATS ARE HEAVY
RAIN AND POSSIBLE FLOODING. ALSO PEA SIZE HAIL AND WIND GUSTS OF
35 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING. AGAIN BIGGEST
THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.

HEFNER

In the hours before

Special weather statement, Jul 6, 4:07 PM MDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
407 PM MDT SAT JUL 6 2013

NMZ410-411-413-062300-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-SOUTHERN TULAROSA BASIN NM-
407 PM MDT SAT JUL 6 2013

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
500 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR RADIUM SPRINGS AND LEASBURG.
THESE STORMS WERE NEARLY STATIONARY.

PEA SIZE HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS.
SINCE THE STORMS ARE NEARLY STATIONARY...HIGHLY LOCALIZED AREAS OF
HEAVY RAINFALL AND ACCUMULATING SMALL HAIL ARE POSSIBLE.

WITH DRIER AIR IN PLACE...LOCALIZED DOWNBURST WIND GUSTS UP TO
AROUND 50 MPH WILL ALSO BE POSSIBLE...PRODUCING SOME AREAS OF
BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
  LEASBURG...
  HATCH...
  JORNADA RANGE...
  CORRALITOS...

ADDITIONAL THUNDERSTORMS MAY DEVELOP CLOSER TO HATCH AND LAS CRUCES
IN THE NEXT HOUR...FAVORING HIGHER TERRAIN AREAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HARDIMAN
Local storm report, Jul 6, 6:12 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
612 PM MDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 NNW CAMP THUNDERBIRD  32.98N 108.05W
07/05/2013                   GRANT              NM   FOREST SERVICE

            LOW WATER CROSSING ON FOREST ROAD 150 NEAR JUNCTION OF
            NM-35 FLOWING ABOUT 4 TO 5 FEET DEEP. FIREFIGHTERS
            WORKING THE SILVER FIRE GOT STUCK ON THE FR150 SIDE FOR
            A COUPLE OF HOURS.

&&

EVENT NUMBER EPZ1300512

HARDIMAN
Local storm report, Jul 6, 6:48 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
648 PM MDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FLASH FLOOD      3 NNW MIMBRES           32.90N 108.00W
07/06/2013                   GRANT              NM   FOREST SERVICE

            USFS PERSONNEL WITH THE SILVER FIRE REPORTED 3 TO 4
            FEET OF WATER WAS BEGINNING TO RUN DOWN THE MIMBRES
            RIVER 1 TO 2 MI N OF THE MIMBRES RANGER STATION.

&&

EVENT NUMBER EPZ1300513

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:57 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Jul 6, 7:53 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna112 min
Jul 7, 1:00 PM MDTSevere Thunderstorm WarningEPZOtero45 min
Jul 7, 1:39 PM MDTFlash Flood WarningEPZGrant6 hr
Jul 7, 2:19 PM MDTFlash Flood WarningEPZGrant6 hr
Jul 7, 3:18 PM MDTAreal Flood AdvisoryEPZGrant117 min
Jul 7, 3:30 PM MDTFlash Flood WarningEPZSierra6 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.